MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE

OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE
Model Number TB-0545FCS
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/15/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The subject device referenced in this report was not returned to olympus for evaluation.Therefore the exact cause of the reported event could not be conclusively determined at this time.A supplemental report will be submitted, if additional or significant information becomes available at a later time.
 
Event or Problem Description
Olympus medical systems corp.(omsc) was informed that during an unspecified procedure, the subject device was used.The upper jaw was bent, although initially the device had performed correctly.There was an audible alarm.When the user checked the subject device outside the patient, the jaw was separated and fell off.The intended procedure was continued with another device.There was no patient injury reported.
 
Additional Manufacturer Narrative
This is a supplemental report to provide additional information.The subject device was returned to olympus medical systems corp.(omsc) for evaluation.It was confirmed that there was a broken at 16.5mm from the distal end of the probe.The scratch was not found on the probe in the visual check.The broken surface of the probe was inspected.The inspection revealed the break started from the origin of a crack caused to the probe.The vicinity of the origin of the fracture surface are blackened.There were no scratches nor marks in the non-insulated area of grasping section which came in contact with the probe and was abraded against it.The manufacturing record was reviewed and found no irregularities.Based on the past similar cases, omsc presumes that the event occurred due to the following occurrence mechanism.1.As the vicinity of the origin of the fracture surface are blackened, a crack was generated in the probe due to a load such as a spark.2.The crack then extended when load to the device was applied to the probe.And the probe broke off in the end.The circumstances likely causing such spark could not be identified.The above device handling has warned in the instruction manual.

Brand Name
THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key11613289
Report Number8010047-2021-04595
Device Sequence Number3051918
Product Code GEI
UDI-Device Identifier04953170383526
UDI-Public04953170383526
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K172610
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model NumberTB-0545FCS
Device Lot Number08K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/08/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/16/2021
Supplement Date Received by Manufacturer05/12/2021
Initial Report FDA Received Date04/05/2021
Supplement Report FDA Received Date05/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1